Massachusetts, 2012

Heavy Snow in Massachusetts, December 29 to 30, 2012

December 29 to 30, 2012 · NWS BOX · 11 events in 11 counties and zones

A rapidly intensifying low moved out of the mid-Atlantic, passing southeast of Southern New England. This spread heavy snow across much of Southern New England, resulting in six to ten inches of snow across the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A rapidly intensifying low moved out of the mid-Atlantic, passing southeast of Southern New England. This spread heavy snow across much of Southern New England, resulting in six to ten inches of snow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 29, 11:08 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Dec 29, 11:08 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1108 AM EST SAT DEC 29 2012

.SYNOPSIS...
A DEVELOPING OCEAN STORM WILL BRINGING A PERIOD MODERATE TO HEAVY
SNOW TO THE REGION THIS AFTERNOON AND TONIGHT. AS THE STORM EXITS
SUNDAY...DRY BUT BLUSTERY AND COLD WEATHER FOLLOWS. THE WEATHER
PATTERN FOR NEXT WEEK WILL LIKELY FEATURE COLDER THAN NORMAL
TEMPERATURES ESPECIALLY MID TO LATE NEXT WEEK ALONG WITH MAINLY
DRY CONDITIONS.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...

JUST SENT OUT A QUICK UPDATE TO ISSUE A WIND ADVISORY FOR CAPE
COD/NANTUCKET FOR TONIGHT.  LOW PRESSURE BOMBING 24 MB IN ABOUT 12
HOURS SHOULD RESULT IN A PERIOD OF STRONG WINDS.  EVEN A LOW
PROBABILITY THAT PORTIONS OF THE OUTER-CAPE/NANTUCKET TOUCH HIGH
WIND WARNING CRITERIA...BUT NOT ENOUGH CONFIDENCE TO ISSUE AT THIS
POINT.

AGAIN...MUCH MORE ON THE WINTER WEATHER HEADLINES AND ANY OF THOSE
UPDATES SHOULD BE DONE AROUND MID AFTERNOON.

PREVIOUS DISCUSSION:

LIGHT SNOW/FLURRIES WERE BEGINNING TO OVER SPREAD THE REGION FROM
THE WEST IN ASSOCIATION WITH INITIAL WEAKENING SHORTWAVE. THIS
PRECIPITATION WILL CONTINUE TO SPREAD EAST THROUGH EARLY AFTERNOON.
MOST OF THE PRECIPITATION WILL BE IN THE FORM OF LIGHT SNOW...BUT
PORTIONS OF THE COASTAL PLAIN MAY SEE A MIXTURE OF LIGHT RAIN/SNOW
AS BOUNDARY LAYER WARMS.  SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE
THROUGH EARLY AFTERNOON ACROSS THE INTERIOR...BUT AMOUNTS SHOULD
MAINLY BE AN INCH OR LESS.

&&

.SHORT TERM /2 PM THIS AFTERNOON THROUGH 6 AM SUNDAY/...
SHORT RANGE MODELS IN GOOD AGREEMENT THIS MORNING AS THE LOW WILL
MOVE OFF THE MID ATLC COAST THEN WILL RAPIDLY DEVELOPING AS IT
QUICKLY MOVES NE...PASSING CLOSE TO THE 40/70 BENCHMARK TONIGHT.
THIS MORNING/S 00Z AND ESPECIALLY THE 06Z NAM RUNS WERE VERY
CONCERNING...AS THESE RUNS BOMB THE SYSTEM OUT AS IT MOVES BY...
COMING JUST INSIDE THE BENCHMARK AND SLOWING THE SYSTEM DOWN JUST
A BIT. ALSO...BOTH THE NAM AND ECMWF HAVE BIG SLUG OF QPF MOVING
ACROSS. FORECAST QPF ON ORDER OF AROUND 1/2 INCH ACROSS S NH/W
MA/N CENTRAL CT TO 1.5 INCHES ACROSS S COASTAL MA...CAPE COD AND
THE ISLANDS THROUGH TONIGHT.

SO...THE BIG QUESTION IS...HOW MUCH SNOW WILL FALL. WITH THE LOW
S OF THE REGION...MOST OF THE PRECIP WILL BE IN THE FORM OF SNOW.
USING PARTIAL THICKNESSES...LOOKS LIKE A GENERAL 4-8 INCH SWATH
ACROSS CENTRAL AND EASTERN MA/RI INTO NE CT. OUTSIDE
THERE...EXPECT 3-6 INCHES EXCEPT LOWER AMOUNTS ALONG THE S COAST.
NEXT QUESTION...THE RAIN/SNOW LINE. WITH THE INCREASING NE WINDS
AS THE LOW STRENGTHENS...EXPECT RAIN/SNOW LINE TO RUN ALONG THE S
COAST...THEN MAY SLIP INTO SOUTHERN BRISTOL AND PLYMOUTH COUNTIES
POSSIBLY AS FAR NORTH AS A TAUNTON TO PLYMOUTH LINE FOR A TIME THIS
AFTERNOON. APPEARS THAT THE BULLSEYE FOR HIGHEST SNOW AMOUNTS WILL
OCCUR FROM NE CT/N RI INTO INTERIOR SE MA. WOULD NOT BE SURPRISED
TO SEE SOME LOCALES RECEIVING MORE THAN 8 INCHES.

BASED ON ALL THIS...HAVE ISSUED WINTER STORM WARNINGS AS FAR N AS
NE MA /ESSEX COUNTY/ THEN THROUGH MIDDLESEX AND SOUTHERN WORCESTER
COUNTY TO WINDHAM COUNTY CT. ELSEWHERE...WINTER WEATHER ADVISORIES
CONTINUE FOR REMAINDER OF REGION EXCEPT NANTUCKET AND MARTHAS
VINEYARD WHERE PRECIP WILL BE MAINLY RAIN...HEAVY AT TIMES. DID
KEEP BLOCK ISLAND IN THE ADVISORY AS IT

TONIGHT...LOW PRES CONTINUES TO BECOME VERY INTENSE AS IT MOVES
TOWARD THE GULF OF MAINE. APPEARS WORST PART OF THE STORM WILL
OCCUR BETWEEN 00Z-06Z SUNDAY WITH HIGHEST QPF AND STRONGEST
DEEPENING S OF NEW ENGLAND OCCURRING AROUND THAT TIMEFRAME. LOOKS
LIKE SOME HEAVY BANDS WILL DEVELOP WITHIN EXCELLENT SNOW GROWTH
REGION ACROSS N RI/INTERIOR SE MA. WINDS WILL BACK TO N-NW AND
START TO INCREASE ESPECIALLY ACROSS E COASTAL AREAS AFTER
MIDNIGHT. PRECIP MAY START TAPERING OFF AROUND OR AFTER 06Z ACROSS
THE CT VALLEY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
*** COLDER THAN NORMAL TEMPS ESPECIALLY MID TO LATE NEXT WEEK ***

SYNOPSIS...TREND WILL BE FOR COLDER THAN NORMAL TEMPS ESPECIALLY
MID TO LATE NEXT WEEK AS POLAR VORTEX BECOMES ANCHORED OVER
SOUTHERN QUEBEC. THIS WILL SHIFT THE STORM TRACK SOUTH OF NEW
ENGLAND AND PRECLUDE ANY LARGE QPF EVENTS FOR THE NORTHEAST.

SUNDAY...LEFTOVER SNOW SHOWERS/FLURRIES SUN MORNING IN THE MOIST
CYCLONIC FLOW BEHIND DEPARTING LOW. HOWEVER SUNSHINE SHOULD
DEVELOP DURING THE AFTN AS THE COLUMN DRIES. VERY WINDY WITH NW
WINDS GUSTING UP TO 30 TO 40 MPH. SO THESE WIND SPEEDS WILL
COMBINE WITH HIGHS ONLY IN THE U20S AND L30S TO YIELD WIND CHILLS
IN THE TEENS.

MON/NEW YEARS EVE...QUIET WEATHER WITH RIDGE MOVING OVER THE AREA.
WINDS RELAX ALTHOUGH AIRMASS REMAINS CHILLY WITH HIGHS IN THE 30S.
CLOUDS WILL BE ON THE INCREASE NEW YEARS EVE NIGHT AS SOME MOISTURE
STREAMS AHEAD OF NEXT SHORT WAVE AND COLD FRONT. COULD BE A FEW
FLURRIES OTHERWISE DRY CONDITIONS WILL PREVAIL.

TUE...POLAR FRONT SWEEPS ACROSS THE AREA. LIMITED MOISTURE WITH
THIS BOUNDARY SO OTHER THAN SOME FLURRIES DRY WEATHER SHOULD
PREVAIL. MUCH COLDER BEHIND THE FRONT FOR LATER TUE/TUE NIGHT.

WED...QUIET WEATHER PREVAILS AS SOUTHERN NEW ENGLAND IS IN
BETWEEN DEPARTING FRONT AND ANOTHER POLAR FRONT APPROACHING FROM
THE NORTHWEST.

THU/FRI...NEXT POLAR FRONT SLATED TO CROSS THE REGION DURING LATE
WEEK. AGAIN NOT MUCH MOISTURE ASSOCIATED WITH THIS BOUNDARY SO
MAINLY DRY WEATHER PREVAILS WITH A REINFORCING SURGE OF COLD AIR.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
7 AM UPDATE...

NO CHANGE FROM PREVIOUS FORECAST.

SHORT TERM OVERVIEW...HIGH CONFIDENCE THROUGH 12Z. MODERATE
CONFIDENCE TODAY DUE MAINLY TO QUESTIONS ON TIMING.

THROUGH 12Z...EXPECT VFR CONDITIONS. HIGH CLOUDS WILL INCREASE AND
THICKEN OVERNIGHT THROUGH DAYBREAK. LIGHT/VRBL OR CALM WINDS.

TODAY...FAST MOVING LOW PRES PASSING S OF NEW ENGLAND. EXPECT
CIGS/VSBYS TO LOWER TO MVFR BY AROUND 15Z ACROSS CT
VALLEY...MOVING INTO EASTERN AREAS BY 18Z. EXPECT IFR CONDITIONS
BY SUNSET. PRECIP TYPE WILL BE MAINLY SNOW...WITH MIXED RAIN/SNOW
ALONG S COAST...CAPE COD AND THE ISLANDS.

TONIGHT...CIGS/VSBYS MAINLY IFR WITH PERIODS OF LIFR AS SNOW PICKS
UP ESPECIALLY ACROSS NE CT/N RI/INTERIOR SE MA. NE WINDS WILL
INCREASE...THEN BACKING TO N-NW OVERNIGHT. EXPECT HIGHEST WINDS
ACROSS COASTAL PLYMOUTH COUNTY...CAPE COD AND THE ISLANDS.

KBOS TAF...HIGH CONFIDENCE IN TAF. VFR THROUGH MIDDAY...LOWERING TO
IFR CIGS/VSBYS BY AROUND 21Z.

KBDL TAF...HIGH CONFIDENCE IN TAF. VFR THROUGH MIDDAY...THEN
LOWERING TO IFR BY 18Z-19Z. CIGS/VSBYS MAY IMPROVE TO MVFR AFTER
06Z.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

FORECAST CONFIDENCE MODERATE TO HIGH FOR THIS PERIOD.

SUNDAY...ANY LEFTOVER IFR/MVFR EARLY WILL TREND TO VFR. GUSTY NNW
WINDS.

MONDAY THROUGH WEDNESDAY...VFR LIKELY WITH GUSTY NNW WINDS TUE/WED.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...HIGH CONFIDENCE.

THROUGH MID AFTERNOON...WINDS AND SEAS SHOULD REMAIN BELOW SMALL
CRAFT LEVELS. WINDS SHIFT TO E THEN NE THIS AFTERNOON AND BEGIN TO
INCREASE ALONG THE S COAST.

LATE AFTERNOON AND TONIGHT...LOW PRESSURE BOMBING OUT OFF THE COAST
WILL RESULT IN RAPIDLY INCREASING WIND AND HIGH SEAS.  STORM
WARNINGS NOW POSTED FOR THE EASTERN OUTER-WATERS WITH MAINLY GALES
MOST OTHER OPEN WATERS.  ALL OF THE HEADLINES HAVE BEEN UPDATED.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

MODERATE TO HIGH CONFIDENCE THIS PERIOD.

SUNDAY...GALE CENTER TRACKS INTO THE MARITIMES WITH NNW GALES
POSSIBLE ACROSS THE NEW ENGLAND WATERS. VSBY IMPROVES WITH PRECIP
MOVING OFFSHORE.

MONDAY-TUESDAY...DIMINISHING WIND MON AS A RIDGE OF HIGH PRESSURE
MOVES OVER NEW ENGLAND. COULD ALSO SEE A BRIEF PERIOD OF GALE
FORCE GUSTS WITH THE PASSAGE OF A POLAR FRONT TUESDAY.

WEDNESDAY...WINDS DIMINISH AS POLAR FRONT MOVES WELL OFFSHORE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR CTZ002-003.
     WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR CTZ004.
MA...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR MAZ002>004-
     008>011-022-026.
     WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR MAZ005>007-
     012>021.
     WIND ADVISORY FROM 7 PM THIS EVENING TO 5 AM EST SUNDAY FOR
     MAZ022-024.
NH...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR NHZ011-012-
     015.
RI...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR RIZ008.
     WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR RIZ001>007.
MARINE...GALE WARNING FROM 7 PM THIS EVENING TO 7 PM EST SUNDAY FOR
     ANZ231>234-251.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST SUNDAY
     FOR ANZ230-236.
     GALE WARNING FROM 10 AM TO 7 PM EST SUNDAY FOR ANZ235-237.
     STORM WARNING FROM 7 PM THIS EVENING TO 5 AM EST SUNDAY FOR
     ANZ250-254-255.
     GALE WARNING FROM 5 PM THIS AFTERNOON TO 7 PM EST SUNDAY FOR
     ANZ256.

&&

SYNOPSIS...NOCERA/EVT
NEAR TERM...FRANK
SHORT TERM...EVT
LONG TERM...NOCERA
AVIATION...NOCERA/EVT
MARINE...FRANK/NOCERA/EVT
Hazardous weather outlook, Dec 29, 10:54 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1054 AM EST SAT DEC 29 2012

CTZ002-003-MAZ002>004-008>011-026-NHZ011-012-015-301600-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1054 AM EST SAT DEC 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ004-MAZ005>007-012>021-RIZ001>007-301600-
WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
1054 AM EST SAT DEC 29 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ024-301600-
NANTUCKET MA-
1054 AM EST SAT DEC 29 2012

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A MIX OF RAIN AND SNOW THIS AFTERNOON AND TONIGHT WILL ACCUMULATE
1 TO 3 INCHES. IF THE CHANGEOVER THE SNOW OCCURS SOONER THAN
EXPECTED HEAVIER SNOW AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ023-301600-
DUKES MA-
1054 AM EST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

A MIX OF RAIN AND SNOW THIS AFTERNOON AND TONIGHT WILL ACCUMULATE
1 TO 3 INCHES. IF THE CHANGEOVER THE SNOW OCCURS SOONER THAN
EXPECTED HEAVIER SNOW AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022-301600-
BARNSTABLE MA-
1054 AM EST SAT DEC 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ008-301600-
BLOCK ISLAND RI-
1054 AM EST SAT DEC 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254-255-301600-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
1054 AM EST SAT DEC 29 2012

...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ256-301600-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1054 AM EST SAT DEC 29 2012

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>234-251-301600-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
MASSACHUSETTS BAY AND IPSWICH BAY-
1054 AM EST SAT DEC 29 2012

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

LOW PROBABILITY OF NORTHEAST GALES TONIGHT AS LOW PRESSURE RAPIDLY
INTENSIFIES SOUTHEAST OF CAPE COD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THERE IS A LOW PROBABILITY OF GALE FORCE GUSTS DURING SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ235-237-301600-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
1054 AM EST SAT DEC 29 2012

...GALE WARNING IN EFFECT FROM 10 AM TO 7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

LOW PROBABILITY OF NORTHEAST GALES TONIGHT AS LOW PRESSURE RAPIDLY
INTENSIFIES SOUTHEAST OF CAPE COD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-301600-
BOSTON HARBOR-NARRAGANSETT BAY-
1054 AM EST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

LOW PROBABILITY OF NORTHEAST GALES TONIGHT AS LOW PRESSURE RAPIDLY
INTENSIFIES SOUTHEAST OF CAPE COD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY OF GALE FORCE GUSTS DURING SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Franklin

When
December 29, 2:00 PM EST to December 30, 9:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across eastern Franklin County.

Heavy Snow, Southern Worcester

When
December 29, 4:00 PM EST to December 30, 9:30 AM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Seven to thirteen inches of snow fell across southern Worcester County.

Heavy Snow, Western Norfolk

When
December 29, 4:00 PM EST to December 30, 12:00 PM EST
Where
Western Norfolk forecast zone
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Three to nine inches of snow fell across western Norfolk County. Heavy snow downed several trees in Brookline, where nearly six inches of snow fell.

Heavy Snow, Northern Bristol

When
December 29, 4:00 PM EST to December 30, 12:00 PM EST
Where
Northern Bristol forecast zone
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Four to ten inches of snow fell across northern Bristol County. Heavy snow downed a tree on Ash Street in Rehoboth.

Heavy Snow, Western Hampshire

When
December 29, 4:00 PM EST to December 30, 7:20 AM EST
Where
Western Hampshire forecast zone
Reported by
COOP Observer
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Six inches of snow fell across western Hampshire County.

Heavy Snow, Southeast Middlesex

When
December 29, 4:00 PM EST to December 30, 12:00 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Two to nine inches of snow fell across southeastern Middlesex County.

Heavy Snow, Northern Worcester

When
December 29, 4:00 PM EST to December 30, 12:00 PM EST
Where
Northern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to nine inches of snow fell across northern Worcester County.

Heavy Snow, Western Hampden

When
December 29, 4:00 PM EST to December 30, 9:00 AM EST
Where
Western Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Five to six inches of snow fell across western Hampden County.

Heavy Snow, Eastern Hampden

When
December 29, 4:00 PM EST to December 30, 9:00 AM EST
Where
Eastern Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across eastern Hampden County.

Heavy Snow, Western Middlesex

When
December 29, 5:00 PM EST to December 30, 9:00 AM EST
Where
Western Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Five to ten inches of snow fell across western Middlesex County.

Heavy Snow, Northwest Middlesex County

When
December 29, 5:00 PM EST to December 30, 8:00 AM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across northwest Middlesex County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420696, 420688, 420689, 420690, 420691, 420692, 420694, 420698, 420700, 420701, 420704.